Ohio, 2021

Heavy Snow and Winter Weather in Ohio, February 9, 2021

February 9, 2021 · NWS RLX · 5 events in 5 counties and zones

A band of snow fell across portions of southeast Ohio during the early morning hours of February 9th in response to a stationary boundary positioned in close proximity to the Ohio River. Heavy snow showers resulted in at least 4 inches across Perry, Morgan, Athens, and Washington Counties around 4 AM with additional snowfall occurring during the morning commute.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A band of snow fell across portions of southeast Ohio during the early morning hours of February 9th in response to a stationary boundary positioned in close proximity to the Ohio River. Heavy snow showers resulted in at least 4 inches across Perry, Morgan, Athens, and Washington Counties around 4 AM with additional snowfall occurring during the morning commute. Road conditions deteriorated that morning due to the snow, especially in Perry County where almost 9 inches of snow fell that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 9, 12:37 AM EST, 1 minute earlier.

Area forecast discussion, Feb 9, 12:37 AM EST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1237 AM EST Tue Feb 9 2021

.SYNOPSIS...
Wintry precipitation tonight, mainly OH and northern WV. Another
system midweek with a potential for ice. A rather sharp cooling
trend will take place after midweek.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
As of 853 PM Monday...

Only some minor tweaks to the forecast this evening.

As of 235 PM Monday...

Band of frontogenesis sets up northwest of a stationary
boundary, and will produce a band of mainly snow later this
evening over primarily southeastern Ohio. Stout lift in the
dendrite growth zone and the lingering boundary will provide
enough for accumulating snow in this area, and have increased
the totals from the previous forecast. Advisory issued for the
evening and overnight period for this accumulation that should
top out around 3-3.5 inches in the far northern counties in
Ohio. Snow will spread eastward for the morning commute across
the Ohio River into north central West Virginia with lesser
snowfall amounts, but this could be tricky given the timing.
Further south into the tri state and Kanawha Valley regions, on
the southern end of the precipitation, rain should be the
primary type. Feeling right now is that there may be a brief
transition period in small defined ares with ice, but overall
have this a non-impact for now. Forecast soundings do not
support much of a sleet/freezing rain profile without much of a
substantial elevated warm nose and no Arctic air in place at the
onset as temperatures today are climbing into the 40s.

Stationary front becomes a cold front and will be driven past
the mountains by an upper trough axis/surface high pressure
building over the central plains states. POPs wane over the
mountains in the wake of the front heading into the short term
period.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH THURSDAY NIGHT/...
As of 210 PM Monday...

 THREAT OF WINTER WEATHER IMPACTS ARE INCREASING FOR MIDWEEK...

For Tuesday night, weather should start to deteriorate with a
disturbance developing to the southwest. Cyclonic flow courtesy
of a northern polar low over Canada will track this feature
northeast over the area through Wednesday. Warmer southern
stream moisture should promote freezing rain over location near
and along the Ohio River and northeast mountains where
temperatures will stay below freezing for the day and warmer
above freezing air will reside in the upper levels. The northern
extreme parts of the CWA should stay as an all snow regime for
the period and receive a decent amount of snow in the northeast
sector of the CWA going into Thursday.

An Inverted trough will keep the rest of the area above
freezing to promote rain although temperatures will quickly
drop to below freezing for a wintry mix into the night with rain
holding steady in the deep southern parts of the CWA as a warm
nose holds in place. Ice accumulations confined to the
aforementioned areas where freezing rain will hold steady can
reach just over a tenth of an inch with the greatest amounts in
our KY counties. After collaboration with WPC, there is a
greater than 50% chance of more than 0.10 inches likely
surrounding our KY counties seeping into and around Wayne
County. There is a 30% chance that 0.25 inches could occur. As
we get closer a watch may have to be issued for this area,
therefore we are monitoring this system very closely.

As this feature moves east into Thursday, likely POPs turn to
chance as precipitation tapers off with an change to an all
snow regime area-wide by late evening. Snow amounts should
settle down by this time frame as most of the moisture exits to
the east.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 210 PM Monday...

Friday should remain relatively dry although periods of light snow
showers could occur as wrap around flow from the exiting
feature creates some slight chance POPs. A short reprieve from
inclement weather may take place for the rest of the daytime on
Friday before the polar low dips further south to eject another
system toward the area. As this feature pulls down arctic air
from the north, temperatures profiles will be below freezing
both at the surface and aloft to promote all all snow regime for
any precipitation that may fall into the weekend.

Currently, models are slightly inconsistent with location of
disturbances this far out with, however they are relatively in
close agreement on the polar low from affecting the area and
dipping south. For this reason, kept central guidance POPs which
has us in slight to chance categories through this period.
Since a cooling trend is forecast through the rest of this
period with temperatures nearing single digits by Sunday,
therefore precipitation type will maintain as snow through the
remainder of the weekend.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 1230 AM Tuesday...

Area of moderate snowfall, mainly north of the Ohio River, with
areas of LIFR gradually developing. This will gradually start to
affect sites along the Ohio River, including KPKB, particularly
after 09Z. South of the Ohio River, where less snowfall is
expected, mainly VFR expected through 12Z, when conditions will
gradually deteriorate to MVFR...then gradually to widespread
IFR with local LIFR possible in low cigs. These conditions are
expected to linger for the remainder of the TAF period, although
some improvement to MVFR is possible after 21Z, mainly north of
the Ohio River.

Light surface winds during the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of lowering ceilings and
visibilities could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  TUE 02/09/21
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    M    M    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z WEDNESDAY...
IFR possible in snow Wednesday through Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...Winter Weather Advisory until 11 AM EST this morning for
     OHZ066-067-075-076-083-084.
     Winter Storm Watch from late tonight through Thursday
     afternoon for OHZ087.
KY...Winter Storm Watch from late tonight through Thursday
     afternoon for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...26/JZ
NEAR TERM...26
SHORT TERM...RPY/JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Feb 8, 3:00 PM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
300 PM EST Mon Feb 8 2021

OHZ066-067-075-076-083-084-092000-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
300 PM EST Mon Feb 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EST TUESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A winter storm may impact the area Wednesday and Thursday. The
potential exists for some areas to receive some accumulations of
snow and freezing rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ085-086-WVZ005>011-013>020-024>032-034-039-040-515>526-092000-
Meigs-Gallia-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
300 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Light snow accumulation are expected tonight into Tuesday morning
which may cause slick spots on roadways and walkways if they are
left untreated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A winter storm may impact the area Wednesday and Thursday. The
potential exists for some areas to receive some accumulations of
snow and freezing rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-092000-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-
300 PM EST Mon Feb 8 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky and
portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Light snow accumulation are expected tonight into Tuesday morning
which may cause slick spots on roadways and walkways if they are
left untreated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

A winter storm mill most likely impact the area Wednesday and
Thursday. The potential exists for significant ice accumulations from
freezing rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-092000-
Dickenson-Buchanan-McDowell-
300 PM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 8, 11:29 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1129 PM EST MON FEB 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             3 E HUNTINGTON          38.41N  82.38W
02/08/2021  M0.3 INCH        CABELL             WV   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             NE COOL RIDGE           37.66N  81.09W
02/08/2021  M0.5 INCH        RALEIGH            WV   COCORAHS

            24-HOUR SNOWFALL.

0625 AM     SNOW             3 NE FROST              38.29N  79.82W
02/08/2021  M0.3 INCH        POCAHONTAS         WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             4 SSE NORA              37.02N  82.32W
02/08/2021  M0.3 INCH        DICKENSON          VA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             BUCKEYE                 38.19N  80.13W
02/08/2021  M0.3 INCH        POCAHONTAS         WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             TYGART LAKE             39.31N  80.03W
02/08/2021  M0.1 INCH        TAYLOR             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 W CHARLESTON          38.34N  81.68W
02/08/2021  M0.1 INCH        KANAWHA            WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             WNW WILLIAMSTOWN        39.40N  81.46W
02/08/2021  M0.5 INCH        WOOD               WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 SW WALKER             39.16N  81.41W
02/08/2021  M0.1 INCH        WOOD               WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             3 NW HAYSI              37.23N  82.35W
02/08/2021  M1.5 INCH        DICKENSON          VA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 SSW HURRICANE         38.42N  82.03W
02/08/2021  M0.1 INCH        PUTNAM             WV   COCORAHS

            24-HOUR SNOWFALL.

0720 AM     SNOW             STONEWALL JACKSON       39.00N  80.47W
02/08/2021  M0.1 INCH        LEWIS              WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0725 AM     SNOW             HACKER VALLEY           38.62N  80.38W
02/08/2021  M0.6 INCH        WEBSTER            WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER RLX2100476
EVENT NUMBER RLX2100477
EVENT NUMBER RLX2100478
EVENT NUMBER RLX2100479
EVENT NUMBER RLX2100480
EVENT NUMBER RLX2100481
EVENT NUMBER RLX2100482
EVENT NUMBER RLX2100483
EVENT NUMBER RLX2100484
EVENT NUMBER RLX2100485
EVENT NUMBER RLX2100486
EVENT NUMBER RLX2100487
EVENT NUMBER RLX2100488

HART
Special weather statement, Feb 8, 11:55 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
1155 PM EST Mon Feb 8 2021

OHZ066-067-075-076-090515-
Washington-Athens-Morgan-Perry-
1155 PM EST Mon Feb 8 2021

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN PERRY...NORTHERN
WASHINGTON...MORGAN AND NORTHERN ATHENS COUNTIES...

At 1152 PM EST, a narrow band of moderate to heavy snow was moving
northeast across Northern Washington, Athens, Morgan, and
Southeastern Perry counties. Snowfall rates under this band may
approach one inch an hour and quickly lead to hazardous road
conditions.

Locations potentially impacted include... Athens, Marietta,
Nelsonville, Glouster, McConnelsville, Beverly, Shawnee,
Chesterhill, Chauncey, Matamoras, New Straitsville, Malta, Corning,
Buchtel, Lowell, Stockport, Jacksonville, Murray City, Trimble and
Bristol.

This includes Interstate 77 in Ohio between mile markers 4 and 16.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3972 8164 3967 8164 3966 8159 3959 8158
      3958 8148 3965 8145 3959 8135 3959 8128
      3961 8128 3958 8125 3957 8104 3954 8104
      3950 8109 3931 8227 3947 8228 3947 8217
      3955 8216 3957 8226 3959 8226 3960 8237
TIME...MOT...LOC 0452Z 243DEG 38KT 3962 8241 3921 8220

HART
Local storm report, Feb 9, 12:04 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1204 AM EST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     SNOW             OHIO UNIVERSITY         39.32N 82.11W
02/09/2021  M0.3 INCH        ATHENS             OH   TRAINED SPOTTER

            SNOW TOTAL SO FAR. SLEET FALLING AT TIME OF
            MEASUREMENT.

&&

HART
Special weather statement, Feb 9, 12:30 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1230 AM EST Tue Feb 9 2021

OHZ067-075-076-084-090700-
Washington-Athens-Morgan-Vinton-
1230 AM EST Tue Feb 9 2021

...AN AREA OF HEAVY SNOW WILL AFFECT WASHINGTON...SOUTHERN MORGAN...
ATHENS AND VINTON COUNTIES...

At 1227 AM EST, a band of heavy snow was moving northeast across
Washington, southern Morgan, Athens, and Vinton counties. This band
of heavy snow may result in over an inch of snow in one hour through
2 AM, with overnight total accumulation expected to be 2 to 4
inches. Roadways will quickly become snow covered and hazardous.

Locations impacted include...
Athens, Marietta, Nelsonville, Glouster, McConnelsville, Mcarthur,
Beverly, Chesterhill, Lake Hope State Park, Williamstown, Newport,
Chauncey, Buchtel, Lowell, Stockport, Jacksonville, Murray City,
Trimble, Zaleski and Macksburg.

This includes Interstate 77 in Ohio between mile markers 1 and 15.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3966 8159 3959 8158 3958 8148 3964 8145
      3959 8135 3957 8104 3945 8113 3940 8124
      3937 8140 3941 8146 3934 8155 3918 8254
      3921 8276 3937 8275 3939 8229 3947 8228
      3947 8217 3955 8216 3955 8204 3963 8203
TIME...MOT...LOC 0527Z 267DEG 33KT 3923 8300 3953 8169

HART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Athens

When
February 9, 12:38 AM EST to 7:00 AM EST
Where
Athens forecast zone
Reported by
Public
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
February 9, 12:38 AM EST to 7:00 AM EST
Where
Morgan forecast zone
Reported by
Public
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
February 9, 12:38 AM EST to 7:00 AM EST
Where
Perry forecast zone
Reported by
911 Call Center
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
February 9, 12:38 AM EST to 7:00 AM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
February 9, 12:38 AM EST to 7:00 AM EST
Where
Vinton forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941929, 941930, 941931, 941932, 941933.